H-Index
18
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

A Rare Case of Pembrolizumab-Induced Dermatomyositis in a Patient with Cancer of Unknown Primary Origin

Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction , Rare disease

Kensaku Takatsuki, Toyoshi Yanagihara, Ayaka Egashira, Naruhiko Ogo, Seiji Yoshizawa, Syunya Sunami, Tatsuma Asoh, Takashige Maeyama

Japan Department of Rheumatology, Hamanomachi Hospital, Fukuoka City, Fukuoka, Japan

Am J Case Rep 2021; 22:e930286

DOI: 10.12659/AJCR.930286

Available online: 2021-03-18

Published: 2021-04-27


#930286

BACKGROUND: Pembrolizumab is a humanized monoclonal antibody against programmed cell death-1 protein. Pembrolizumab sometimes causes immune-related adverse events (irAEs). Dermatomyositis is a rare irAE of immune checkpoint inhibitors. The presentation is usually acute, and symptoms include edema with erythema of the eyelids, erythema of the forehead, and muscle weakness in both thighs.
CASE REPORT: Here we report a case of pembrolizumab-induced dermatomyositis in a 71-year-old Japanese woman with cancer of unknown primary origin, who experienced a high fever and had difficulty walking after her sixth course of pembrolizumab. General physical examination revealed edema with a heliotrope rash, V-neck signs, and nonspecific erythema of the forehead. Laboratory evaluation revealed that myogenic enzymes were within normal ranges. Autoantibody tests revealed that antinuclear antibodies were negative, and autoantibodies related to myositis and anti-acetylcholine receptor antibodies were also negative. A magnetic resonance imaging scan of the thighs revealed signal abnormalities in the left lateral and distal vastus medialis muscle. The patient was treated with corticosteroids, subsequently followed by intravenous immunoglobulin therapy, which led to an improvement of the symptoms.
CONCLUSIONS: Pembrolizumab-induced dermatomyositis is rare. Corticosteroids have been administered in many cases, and this case also suggests the efficacy of intravenous immunoglobulin therapy in treating immune checkpoint inhibitor-related dermatomyositis. This case highlights practical management of pembrolizumab-induced dermatomyositis.

Keywords: dermatomyositis, Drug-Related Side Effects and Adverse Reactions, Immunoglobulins, Intravenous, Programmed Cell Death 1 Receptor



Back